If you have ever had trouble sleeping, you might’ve considered taking sleeping pills. Not getting enough sleep can be incredibly frustrating, especially when you find yourself lying awake at night staring at the ceiling. While there are natural ways to fix an inability to fall or stay asleep, some people might require medications.
According to The National Institutes of Health, “an estimated 50 to 70 million Americans have chronic, or ongoing, sleep disorders.”
While sleeping pills can help you fall or stay asleep, these medications can be dangerous if they are misused. Taking too many sleeping pills can cause you to experience a life-threatening overdose. And, some types of sleep medications are addictive, which increases your likelihood of overdosing on them.
Why Do People Take Sleeping Pills?
When you suffer from sleeping issues like insomnia, sleeping pills might be the best option to regain control over your sleeping habits. Oftentimes, doctors will ask their patients to try natural remedies to fall asleep, such as exercising regularly, keeping their electronics off at night, cutting back on caffeine, and even using guided meditations. When these natural treatments do not work, sleeping pills might be prescribed.
Common causes of sleep issues include:
- Stress and anxiety
- Chronic pain
- Too much exposure to light at night
- Working late or night shifts
- Consuming too much alcohol
- High caffeine intake
- Bipolar manic episodes
While doctors can prescribe sleeping pills, there are over-the-counter (OTC) options as well. However, both prescription and OTC sleeping pills can result in an overdose if you take too much at once.
Common types of sleeping medications include:
- Benzodiazepines (Restoril and Halcion)
- Non-benzodiazepine sedative hypnotics (Lunesta or Ambien)
- Antidepressants (Trazodone or Remeron)
- Over-the-counter sleep aids (Melatonin, Benadryl, ZzzQuil, and Unisom)
Common Side Effects of Sleeping Pills
The side effects of sleeping pills will vary depending on the medication you are taking. However, most have many side effects in common.
General side effects of sleeping pills include:
- Lightheadedness or dizziness
- Changes in appetite
- Constipation or diarrhea
- Drowsiness or mental impairment the next day
- Dry mouth
- Burning or tingling sensations in the extremities
- Gas and heartburn
- Memory issues
- Impaired balance
- Strange or scary dreams
Certain sleeping pills like benzodiazepines can lead to dependency and addiction. Additionally, hypnotic sedatives like Ambien or Lunesta might cause parasomnia, which are movements and behaviors you are not in control of. People who experience parasomnia might eat, make phone calls, have sex, or drive their cars in their sleep.
Can You Overdose on Sleeping Pills?
An overdose happens when you take too much of a certain substance. While you can overdose on a substance without experiencing life-threatening symptoms, some medications might cause fatal effects when misused. The mild symptoms of an overdose could include dizziness and impairment, however, sleeping pill overdoses can become fatal.
If you experience a sleeping pill overdose, it might be due to:
- Taking too many pills at once
- Combining your sleeping pills with other substances (such as alcohol)
- Not carefully following the dosage on your prescription bottle
While it is more likely to overdose on a prescription sleeping pill, it is important to recognize this can happen with over-the-counter medications like Benadryl and ZzzQuil.
If you or a loved one display the following symptoms, you must contact emergency medical services to receive treatment for a sleeping pill overdose:
- Slurred speech
- Difficulty breathing
- Passing out
- Unsteadiness when standing and walking
- Slowed or stopped heartbeat
- Cold and clammy skin
- Blu-ish tint to lips or fingernails
One of the most common types of prescription sleeping pills is benzodiazepines. According to Rutgers University, “benzodiazepines were involved in 12,290 overdose deaths in 2020”. As a result, you should always closely follow your doctor’s instructions when taking sleeping medications.
What to Do if a Loved One is Overdosing on Sleeping Pills
While anyone can experience an overdose from taking too many sleeping pills, it is most common among older adults. According to the University of Michigan, “National guidelines strongly warn against prescription sleep medicine use by people over the age of 65.”
Whether your loved one is a child, a young adult, or over the age of 65, you must be educated on how to respond to a sleeping pill overdose.
If you notice the signs of a sleeping pill overdose, you should:
- Contact emergency medical services immediately
- While waiting for help, position the person so they are lying on their stomach with their head turned to the side and their knee slightly bent
- Make sure the person’s airway is clear, they are breathing, and they have a pulse
- If there is no pulse, begin CPR or find someone who is certified to perform it while turning them on their back
- When the medical team arrives, provide them with any information you have on the substances they consumed
If you know that your loved one’s overdose was caused by an addiction to their sleeping pills, you should consider connecting them to a professional drug rehab once they have recovered from their overdose.
Find Help for Sleeping Pill Abuse and Addiction
If you or a loved one frequently abuse your sleeping pills, you should consider attending drug rehab. Sleeping pill addiction can put you at an increased risk of experiencing a life-threatening overdose. Addiction treatment programs like Moving Mountains Recovery can provide you with the tools you need to achieve long-term sobriety.
To learn more about our sleeping pill addiction treatment program, contact Moving Mountains Recovery Center today.